New Mexico, 2025Damaging Winds in New Mexico, September 22, 2025
September 22, 2025 · NWS ABQ · 5 events in 5 counties and zones
Higher moisture moved into New Mexico between an upper low off the coast of southern California and an upper high over northern Mexico. This higher moisture combined with an upper level disturbance moving quickly east along the southern end of an upper low over the northern and central Rockies resulting in the development of showers and thunderstorms across northern and central New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Higher moisture moved into New Mexico between an upper low off the coast of southern California and an upper high over northern Mexico. This higher moisture combined with an upper level disturbance moving quickly east along the southern end of an upper low over the northern and central Rockies resulting in the development of showers and thunderstorms across northern and central New Mexico. Storms across south central New Mexico resulted in an estimated 60 mph wind gust in Magdelena and a peak wind gust of 62 mph at the Phillips Hull mesonet on the White Sands Missile Range. Thunderstorms coalesced into a squall line as they moved across eastern NM during the early to mid-evening hours. Peak wind gusts of 69 mph at Melrose Range and 64 mph at the Roswell Air Center and a West Texas Mesonet near Endee in eastern Quay County were measured along the leading edge of this squall line. This line of showers and thunderstorms moved east into West Texas shortly thereafter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 22, 1:41 PM MST, 34 minutes earlier. Its key messages:
- Updated at 236 PM MDT Mon Sep 22 2025
- Showers and thunderstorms will develop over western and central New Mexico this afternoon then move quickly east across eastern New Mexico this evening. Wind gusts may exceed 50 mph along with brief heavy rainfall.
- A backdoor cold front will bring much cooler temperatures to northeast New Mexico Tuesday then to all of eastern New Mexico on Wednesday. North wind gusts up to 35 mph are possible over eastern NM Tuesday night. Canyon winds may gust to between 25 and 35 mph on the east side of Albuquerque late Tuesday night.
- We have increasing forecast confidence that a Pacific system will approach from the west toward the end of the work week, bringing improved chances for showers and storms from Friday through the weekend. This scenario would lead to an increasing risk for burn scar flash flooding going into the weekend.
Area forecast discussion, Sep 22, 1:41 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
241 PM MDT Mon Sep 22 2025
...New SHORT TERM, LONG TERM, AVIATION, FIRE WEATHER...
.KEY MESSAGES...
Updated at 236 PM MDT Mon Sep 22 2025
- Showers and thunderstorms will develop over western and central
New Mexico this afternoon then move quickly east across eastern
New Mexico this evening. Wind gusts may exceed 50 mph along with
brief heavy rainfall.
- A backdoor cold front will bring much cooler temperatures to
northeast New Mexico Tuesday then to all of eastern New Mexico
on Wednesday. North wind gusts up to 35 mph are possible over
eastern NM Tuesday night. Canyon winds may gust to between 25 and
35 mph on the east side of Albuquerque late Tuesday night.
- We have increasing forecast confidence that a Pacific system
will approach from the west toward the end of the work week,
bringing improved chances for showers and storms from Friday
through the weekend. This scenario would lead to an increasing
risk for burn scar flash flooding going into the weekend.
&&
.SHORT TERM...
(This evening through Tuesday night)
Issued at 236 PM MDT Mon Sep 22 2025
New Mexico will find itself pinched between two surrounding upper
level low pressure systems, one which is currently digging into the
central Rockies, and another which is churning over the Pacific off
the coast of Southern California. The low off of SoCal is helping
pump in some moisture rich southwesterly flow into the Desert
Southwest this afternoon, currently producing scattered showers and
dense cloud cover over northern Arizona and northwestern New Mexico.
The ABQ 18z upper air sounding is showing that PWATs have climbed up
to 0.91 inches this afternoon, within the 90th percentile for this
time of year. Forcing and instability for storms is quite weak
throughout the region, which is why most shower activity is focusing
along an area of west-central and northwestern New Mexico where the
upper level subtropical jet is providing some useful ascent. With
stronger flow aloft, there will be quite a bit of speed shear
available for storms (about 40 kts of bulk shear), but most of it
will be zonal and with little directional change. There is a
marginal risk of severe weather over most of central New Mexico and
parts of western and eastern areas as well. The main threat will be
strong wind gusts from storms that look to develop along a
convectively aided boundary moving east through New Mexico. The
severe threat seems to be conditional on how unstable the atmosphere
will be able to get. CAPE values are unfavorable over most areas,
with values of about 500 J/kg or less. However, RAP analysis
indicates that sunny conditions along south-central areas may allow
for enough heating to create 1000 to 1500 J/kg of CAPE to establish
itself before the boundary reaches Socorro county. As a result,
Socorro and Valencia county are the areas of highest confidence to
see strong to severe wind gusts. Storms will be moving pretty
quickly east and can produce a quick quarter to half inch of
rainfall, but little to no flooding impacts are expected.
Overnight, a backdoor cold front will being to push south through
northeastern New Mexico, creating breezy condtions throughout the
plains and dropping temperatures to below average for this time of
year. Guidance is also showing a signal for low clouds to develop
along the Colorado border near Raton Pass, where lowered visibility
may create hazardous driving conditions in the early morning hours
on Tuesday. Northeastern areas will also be the main location for
showers and storms on Tuesday afternoon. As the main trough axis
from the low over the central Rockies crosses the region, a second
stronger push of the backdoor front will swing through the eastern
plains. Meanwhile, drier northwesterly air will begin to seep south
through northwestern New Mexico, creating a sharp moisture gradient
across the state. As a result, storm chances will focus mainly along
and east of the central mountain chain, where there is better
moisture and forcing from the backdoor front. The front looks to
reach the gaps of the Sandia-Manzanos by late Tuesday night, pushing
through a brisk gap wind for the Albuquerque metro. Parts of the
eastern plains may see 30 kt wind gusts during the evening and low
clouds developing over the early morning hours on Wednesday.
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 236 PM MDT Mon Sep 22 2025
Drier mid and upper level northwesterly flow over New Mexico looks
to greatly decrease PoPs throughout the region on Wednesday.
Precipitable water content will sink into 0.4 to 0.5 range, below
average for this time of year. Perhaps a light shower or two may
develop over the Gila, where orographic forcing may be able to
squeeze out some rain from the limited moisture available in
southern areas. In the wake of the backdoor cold front, high
temperatures for wednesday will be about 10 degrees below average
for this time of year for areas east of the central mountain chain.
A sort of Omega block develops over the intermountain west as the
Pacific low begins to encroach on the California coast and troughing
continues to dig east over the Mississippi river valley. As a result
of this slight ridging over New Mexico, stable and mostly dry
conditions will remain on Thursday for the majority of the region.
Some southerly flow begins to bring moisture back over southwestern
areas, where an isolated storm may develop during the afternoon.
Heading into the end of the week, increased moisture looks to surge
back into the Desert Southwest as the SoCal low beings to steer in
some moisture rich southerly flow from the Pacific. There is still
some uncertainty regarding the timing of this system as it moves
from California into New Mexico, but chances for precipitation
increase areawide through the weekend. PWATs look to climb to near
an inch on Sunday, well above average for this time of year.
&&
.AVIATION...
(18Z TAFS)
Issued at 236 PM MDT Mon Sep 22 2025
Dense cloud cover currently covers the northwestern corner of New
Mexico and areas along the Colorado border. Light rain will continue
to fall at KGUP over the next few hours, with vicinity showers near
KFMN. Some thunderstorms will be rolling into central NM during the
mid afternoon, bringing some gusty and erratic winds for KAEG and
KABQ. A backdoor front will push through northeastern NM this
evening, where some breezy winds may affect KCAO and KTCC. Low MVFR
ceilings look to remain in far northern NM near KRTN.
&&
.FIRE WEATHER...
Issued at 236 PM MDT Mon Sep 22 2025
Fire weather concerns will remain at a minimum through the next
several days. Increased moisture today and tomorrow will lead to
scattered thunderstorms throughout the region. Strong to severe
storms in central New Mexico may produce locally heavy rainfall
and frequent lightning. Strong wind gusts are the main severe
weather concern this afternoon. A backdoor cold front will
initially push through eastern areas tonight, with a second
stronger push tomorrow night with winds of 20 to 30 kts. Drier
northwesterly air during the middle of the week will lower chances
of precipitation throughout the region. Wetter conditions look to
return towards the end of the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 50 74 46 78 / 10 0 0 0
Dulce........................... 38 72 34 75 / 10 20 5 10
Cuba............................ 45 72 41 71 / 20 10 5 10
Gallup.......................... 45 76 40 78 / 20 0 0 5
El Morro........................ 47 74 43 76 / 30 10 0 10
Grants.......................... 46 77 42 77 / 30 10 5 10
Quemado......................... 48 76 45 79 / 20 20 0 20
Magdalena....................... 53 76 50 73 / 30 40 10 20
Datil........................... 48 75 46 75 / 30 40 10 30
Reserve......................... 50 84 48 83 / 20 20 0 20
Glenwood........................ 55 89 55 88 / 10 20 0 20
Chama........................... 38 66 35 69 / 20 30 10 10
Los Alamos...................... 50 72 46 70 / 20 10 10 10
Pecos........................... 47 73 43 68 / 20 20 30 20
Cerro/Questa.................... 41 68 39 67 / 20 40 30 10
Red River....................... 38 59 32 58 / 20 50 30 20
Angel Fire...................... 33 63 26 62 / 10 40 30 20
Taos............................ 41 72 38 71 / 10 30 20 10
Mora............................ 46 69 39 64 / 20 30 30 20
Espanola........................ 48 78 45 76 / 10 10 10 10
Santa Fe........................ 50 74 46 70 / 20 10 20 10
Santa Fe Airport................ 47 77 44 73 / 20 10 20 10
Albuquerque Foothills........... 58 80 55 75 / 20 10 10 10
Albuquerque Heights............. 55 82 53 77 / 20 10 10 5
Albuquerque Valley.............. 54 84 51 78 / 20 5 10 5
Albuquerque West Mesa........... 56 82 53 77 / 20 5 10 5
Belen........................... 54 84 51 78 / 20 10 10 5
Bernalillo...................... 54 83 51 78 / 20 5 10 5
Bosque Farms.................... 53 84 48 78 / 20 10 10 5
Corrales........................ 55 84 51 78 / 20 5 10 5
Los Lunas....................... 54 84 51 78 / 20 5 10 5
Placitas........................ 54 78 50 74 / 20 10 10 10
Rio Rancho...................... 55 82 52 77 / 20 5 10 5
Socorro......................... 58 86 56 80 / 20 30 20 20
Sandia Park/Cedar Crest......... 50 75 46 71 / 20 10 10 10
Tijeras......................... 52 76 48 72 / 20 10 10 10
Edgewood........................ 47 77 45 72 / 20 10 20 10
Moriarty/Estancia............... 45 79 44 72 / 20 10 20 10
Clines Corners.................. 48 73 44 65 / 20 10 30 10
Mountainair..................... 50 77 46 71 / 20 20 20 10
Gran Quivira.................... 50 78 48 70 / 30 20 30 20
Carrizozo....................... 57 82 54 74 / 40 30 40 20
Ruidoso......................... 54 75 49 65 / 40 30 50 40
Capulin......................... 46 64 41 61 / 30 40 60 10
Raton........................... 48 68 42 65 / 20 50 50 10
Springer........................ 46 73 44 68 / 20 30 40 10
Las Vegas....................... 46 72 42 65 / 20 20 40 20
Clayton......................... 54 73 50 68 / 20 20 50 10
Roy............................. 51 74 47 67 / 30 30 50 10
Conchas......................... 56 81 53 74 / 30 20 50 10
Santa Rosa...................... 56 79 52 71 / 30 20 50 10
Tucumcari....................... 57 79 50 71 / 30 10 40 10
Clovis.......................... 60 84 55 75 / 30 10 50 10
Portales........................ 60 85 56 75 / 30 10 50 20
Fort Sumner..................... 58 83 55 75 / 40 10 40 10
Roswell......................... 63 88 60 77 / 30 10 50 20
Picacho......................... 58 83 55 72 / 30 30 40 30
Elk............................. 56 81 51 69 / 20 30 30 30
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...25
LONG TERM....25
AVIATION...25
In the hours before
Special weather statement, Sep 22, 12:13 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
113 PM MDT Mon Sep 22 2025
NMZ205-208-222000-
Southwest Mountains NM-West Central Plateau NM-
113 PM MDT Mon Sep 22 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CATRON COUNTY
UNTIL 2 PM MDT...
At 113 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Salt Lake, or 43 miles north of Reserve, moving east
at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Quemado and Omega.
This includes Highway 60 between Mile Markers 17 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3431 10883 3441 10884 3449 10829 3447 10827
3447 10825 3448 10824 3448 10823 3446 10823
3445 10824 3420 10826 3425 10883
TIME...MOT...LOC 1912Z 267DEG 34KT 3433 10876
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 TO 55 MPH
16Special weather statement, Sep 22, 12:45 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
145 PM MDT Mon Sep 22 2025
NMZ208-222015-
Southwest Mountains NM-
145 PM MDT Mon Sep 22 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CATRON COUNTY
UNTIL 215 PM MDT...
At 145 PM MDT, Doppler radar was tracking a strong thunderstorm over
Omega, or 34 miles west of Datil, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Pietown and Omega.
This includes Highway 60 between Mile Markers 36 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3426 10848 3441 10846 3443 10815 3442 10815
3440 10814 3439 10813 3438 10811 3438 10810
3439 10810 3440 10808 3440 10807 3441 10805
3441 10802 3440 10801 3440 10799 3439 10798
3418 10799
TIME...MOT...LOC 1945Z 269DEG 33KT 3432 10840
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
16Special weather statement, Sep 22, 12:47 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
147 PM MDT Mon Sep 22 2025
NMZ208-241-222015-
Southwest Mountains NM-San Agustin Plains and Adjacent Lowlands
NM-
147 PM MDT Mon Sep 22 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CATRON COUNTY UNTIL 215
PM MDT...
At 147 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Old Horse Springs, or 29 miles west of Datil,
moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Mainly rural areas of Central Catron County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3396 10840 3413 10843 3419 10803 3394 10798
TIME...MOT...LOC 1946Z 268DEG 25KT 3404 10833
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
16
Special weather statement, Sep 22, 2:03 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
303 PM MDT Mon Sep 22 2025
NMZ207-208-220-241-222130-
Lower Rio Grande Valley NM-West Central Highlands NM-Southwest
Mountains NM-San Agustin Plains and Adjacent Lowlands NM-
303 PM MDT Mon Sep 22 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN SOCORRO
COUNTY UNTIL 330 PM MDT...
At 303 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from 20 miles north of Magdalena to 6 miles
east of National Radio Astronomy Observatory, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Magdalena.
This includes Highway 60 between Mile Markers 92 and 98...and
between Mile Markers 101 and 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3409 10760 3426 10749 3442 10745 3448 10698
3421 10702 3403 10713
TIME...MOT...LOC 2103Z 269DEG 25KT 3439 10732 3421 10738 3410 10751
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 TO 55 MPH
16Thunderstorm Wind, Socorro
- When
- September 22, 2:15 PM MST to 2:25 PM MST
- Where
- Socorro County, 0.57 mi W of Magdalena
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.120, -107.250
A trained spotter in Magdalena reported an estimated peak wind gust of about 60 mph from a severe thunderstorm.
Thunderstorm Wind, Lincoln
- When
- September 22, 3:50 PM MST to 4:00 PM MST
- Where
- Lincoln County, 5.06 mi WSW of Oscuro
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.450, -106.130
The White Sands Missile Range mesonet station at Phillips Hill measured a peak wind gust of 62 mph from a severe thunderstorm. The station went offline 5 to 10 minutes later so the end time is estimated based on radar and surrounding observations.
Thunderstorm Wind, Chaves
- When
- September 22, 6:05 PM MST to 6:06 PM MST
- Where
- Chaves County, (Row)roswell Ind Airport
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.310, -104.510
The ASOS at the Roswell Air Center measured a 64 mph wind gust on the leading edge of a line of severe thunderstorms.
Thunderstorm Wind, Roosevelt
- When
- September 22, 6:14 PM MST to 6:16 PM MST
- Where
- Roosevelt County, 8.89 mi WNW of Floyd
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.284, -103.715
The RAWS station at Melrose Range observed a 69 mph wind gust on the leading edge of a line of severe thunderstorms.
Thunderstorm Wind, Quay
- When
- September 22, 6:36 PM MST to 6:37 PM MST
- Where
- Quay County, 2.4 mi SSW of Endee
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.107, -103.124
The West Texas Mesonet station near Endee measured a 64 mph wind gust on the leading edge of a line of severe thunderstorms.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, September 22, 20252 deaths · 1 event
- Hail and Damaging Winds in Wisconsin, September 22, 20251 death · $5,000 · 2 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, September 22 to 24, 2025$150,000 · 2.5 in hail · 15 events
- Tornado and Hail in Wisconsin, September 22, 2025$225,000 · EF0 · 6 events
- Tornado and Damaging Winds in Kentucky, September 22, 2025$103,000 · EF0 · 3 events
- Debris Flows in Colorado, September 22, 2025$45,000 · 4 events
- Tornadoes and Hail in Michigan, September 22, 2025EF1 · 4 events
- Damaging Winds in Kentucky, September 22, 2025$15,000 · 50 kt wind · 6 events
- Hail in Nebraska, September 22, 20252 in hail · 13 events
- Damaging Winds in Alabama, September 22, 20251 injured · $7,000 · 52 kt wind · 3 events
- Damaging Winds in Mississippi, September 22, 2025$15,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Iowa, September 22, 20251 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285508, 1285662, 1285663, 1285665, 1285679.